Alert archive / New York / Winter Storm Warnings in 2020

Winter Storm Warning 5, NWS Buffalo, NY

December 16, 2020Allegany County, New York

NWS Buffalo, NY issued this winter storm warning at Dec 16, 2020, 3:00 AM EST for Allegany County, New York. It took effect at Dec 16, 2020, 1:00 PM EST. It was in force for 17 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 16, 2020, 3:00 AM EST (08:00 UTC)
In effect from
Dec 16, 2020, 1:00 PM EST
Expired
Dec 17, 2020, 6:26 AM EST
In force
17 hr
Issued by
NWS Buffalo, NY

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 96 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 9:45 PM ESTSNOW 6.2Whitesville, NY
Dec 17, 5:00 AM ESTSNOW 10Wellsville, NYCO-OP OBSERVER STATION WELN6 WELLSVILLE.
Dec 17, 6:00 AM ESTSNOW 6Rushford, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WWUS41 KBUF 160800
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
300 AM EST Wed Dec 16 2020

NYZ021-161600-
/O.UPG.KBUF.WS.A.0010.201216T1800Z-201217T1200Z/
/O.NEW.KBUF.WS.W.0005.201216T1800Z-201217T1200Z/
Allegany-
Including the city of Wellsville
300 AM EST Wed Dec 16 2020

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST THURSDAY...

* WHAT...Plowable snow expected. Total snow accumulations of 6 to
  10 inches.

* WHERE...Allegany county.

* WHEN...From 1 PM this afternoon to 7 AM EST Thursday.

* IMPACTS...Travel could become very difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Widespread accumulating snow will create very difficult travel 
conditions.

Submit snow reports through our website or social media.

&&

$$

NYZ020-161600-
/O.NEW.KBUF.WW.Y.0026.201216T1800Z-201217T1200Z/
Cattaraugus-
Including the city of Olean
300 AM EST Wed Dec 16 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 7 
  inches.

* WHERE...Cattaraugus county.

* WHEN...From 1 PM this afternoon to 7 AM EST Thursday.

* IMPACTS...Travel could become difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$

NYZ012>014-161600-
/O.NEW.KBUF.WW.Y.0026.201216T2300Z-201217T1200Z/
Wyoming-Livingston-Ontario-
Including the cities of Warsaw, Geneseo, and Canandaigua
300 AM EST Wed Dec 16 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
7 AM EST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 
  inches.

* WHERE...Wyoming, Livingston, and Ontario counties.

* WHEN...From 6 PM this evening to 7 AM EST Thursday.

* IMPACTS...Plan on snow covered road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$
6 follow-up statements
987 
WWUS41 KBUF 161133
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
633 AM EST Wed Dec 16 2020

NYZ021-162000-
/O.CON.KBUF.WS.W.0005.201216T1800Z-201217T1200Z/
Allegany-
Including the city of Wellsville
633 AM EST Wed Dec 16 2020

...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 AM EST THURSDAY...

* WHAT...Plowable snow expected. Total snow accumulations of 6 
  to 10 inches.

* WHERE...Allegany county.

* WHEN...From 1 PM this afternoon to 7 AM EST Thursday.

* IMPACTS...Travel could become very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Widespread accumulating snow will create very difficult travel
conditions.

Submit snow reports through our website or social media.

&&

$$

NYZ020-162000-
/O.CON.KBUF.WW.Y.0026.201216T1800Z-201217T1200Z/
Cattaraugus-
Including the city of Olean
633 AM EST Wed Dec 16 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 AM EST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 7 
  inches.

* WHERE...Cattaraugus county.

* WHEN...From 1 PM this afternoon to 7 AM EST Thursday.

* IMPACTS...Travel could become difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$

NYZ012>014-162000-
/O.CON.KBUF.WW.Y.0026.201216T2300Z-201217T1200Z/
Wyoming-Livingston-Ontario-
Including the cities of Warsaw, Geneseo, and Canandaigua
633 AM EST Wed Dec 16 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO 7 AM EST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 
  inches.

* WHERE...Wyoming, Livingston, and Ontario counties.

* WHEN...From 6 PM this evening to 7 AM EST Thursday.

* IMPACTS...Plan on snow covered road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$
211 
WWUS41 KBUF 161814
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
114 PM EST Wed Dec 16 2020

NYZ021-170300-
/O.CON.KBUF.WS.W.0005.000000T0000Z-201217T1200Z/
Allegany-
Including the city of Wellsville
114 PM EST Wed Dec 16 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WHAT...Heavy snow. Total snow accumulations of 6 to 10 inches.

* WHERE...Allegany county.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Travel could become very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Widespread accumulating snow will create very difficult travel
conditions.

Submit snow reports through our website or social media.

&&

$$

NYZ020-170300-
/O.CON.KBUF.WW.Y.0026.000000T0000Z-201217T1200Z/
Cattaraugus-
Including the city of Olean
114 PM EST Wed Dec 16 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WHAT...Snow. Total snow accumulations of 4 to 7 inches.

* WHERE...Cattaraugus county.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Travel could become difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$

NYZ012>014-170300-
/O.CON.KBUF.WW.Y.0026.201216T2300Z-201217T1200Z/
Wyoming-Livingston-Ontario-
Including the cities of Warsaw, Geneseo, and Canandaigua
114 PM EST Wed Dec 16 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO 7 AM EST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 6 
  inches.

* WHERE...Wyoming, Livingston, and Ontario counties.

* WHEN...From 6 PM this evening to 7 AM EST Thursday.

* IMPACTS...Plan on snow covered road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$
JLA
461 
WWUS41 KBUF 162228
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
528 PM EST Wed Dec 16 2020

NYZ021-170630-
/O.CON.KBUF.WS.W.0005.000000T0000Z-201217T1200Z/
Allegany-
Including the city of Wellsville
528 PM EST Wed Dec 16 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WHAT...Heavy snow. Additional snow accumulations of 7 to 12 
  inches.

* WHERE...Allegany county. Greatest snow accumulations expected
  over the southeast portion of the county.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Travel will be very difficult with poor visibility and
  deep snow cover on roads. The hazardous conditions will impact
  the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Widespread accumulating snow will create dangerous travel
conditions.

Submit snow reports through our website or social media.

&&

$$

NYZ019-085-170630-
/O.EXA.KBUF.WW.Y.0026.000000T0000Z-201217T1200Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
528 PM EST Wed Dec 16 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

* WHAT...Snow. Additional snow accumulations of 3 to 5 inches.

* WHERE...Chautauqua and Southern Erie counties. The hazardous
  conditions will impact the evening commute.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Plan on snow covered and slippery road conditions with
  reduced visibility. The hazardous conditions will impact
  the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$

NYZ003>005-011-170630-
/O.EXA.KBUF.WW.Y.0026.201216T2300Z-201217T1200Z/
Monroe-Wayne-Northern Cayuga-Genesee-
Including the cities of Rochester, Newark, Fair Haven, 
and Batavia
528 PM EST Wed Dec 16 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

* WHAT...Snow. Total snow accumulations of 3 to 5 inches.

* WHERE...Monroe, Wayne, Northern Cayuga, and Genesee counties.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Plan on snow covered and slippery road conditions 
  with reduced visibility. The hazardous conditions will impact 
  the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$

NYZ020-170630-
/O.CON.KBUF.WW.Y.0026.000000T0000Z-201217T1200Z/
Cattaraugus-
Including the city of Olean
528 PM EST Wed Dec 16 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WHAT...Snow. Additional snow accumulations of 4 to 7 inches.

* WHERE...Cattaraugus county.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Plan on snow covered and slippery road conditions with
  reduced visibility. The hazardous conditions will impact the
  evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$

NYZ012>014-170630-
/O.CON.KBUF.WW.Y.0026.201216T2300Z-201217T1200Z/
Wyoming-Livingston-Ontario-
Including the cities of Warsaw, Geneseo, and Canandaigua
528 PM EST Wed Dec 16 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WHAT...Snow. Total snow accumulations of 4 to 7 inches.

* WHERE...Wyoming, Livingston, and Ontario counties.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Plan on snow covered and slippery road conditions 
  with reduced visibility. The hazardous conditions will impact 
  the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$

Hitchcock
556 
WWUS41 KBUF 170230
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
930 PM EST Wed Dec 16 2020

NYZ021-171030-
/O.CON.KBUF.WS.W.0005.000000T0000Z-201217T1200Z/
Allegany-
Including the city of Wellsville
930 PM EST Wed Dec 16 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WHAT...Heavy snow. Storm total snow accumulations of 7 to 12 
  inches.

* WHERE...Allegany county. Greatest snow accumulations expected 
  over the southeast portion of the county.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Travel will be very difficult with poor visibility 
  and deep snow cover on roads. The hazardous conditions will 
  impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Widespread accumulating snow will create dangerous travel
conditions.

Submit snow reports through our website or social media.

&&

$$

NYZ019-020-085-171030-
/O.CON.KBUF.WW.Y.0026.000000T0000Z-201217T1200Z/
Chautauqua-Cattaraugus-Southern Erie-
Including the cities of Jamestown, Olean, Orchard Park, 
and Springville
930 PM EST Wed Dec 16 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WHAT...Snow. Total snow accumulations of 4 to 7 inches.

* WHERE...Chautauqua, Cattaraugus, and Southern Erie counties.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Plan on snow covered and slippery road conditions 
  with reduced visibility. The hazardous conditions will impact 
  the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$

NYZ003>005-011>014-171030-
/O.CON.KBUF.WW.Y.0026.000000T0000Z-201217T1200Z/
Monroe-Wayne-Northern Cayuga-Genesee-Wyoming-Livingston-Ontario-
Including the cities of Rochester, Newark, Fair Haven, Batavia, 
Warsaw, Geneseo, and Canandaigua
930 PM EST Wed Dec 16 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WHAT...Snow. Total snow accumulations of 3 to 6 inches.

* WHERE...Monroe, Wayne, Northern Cayuga, Genesee, Wyoming, 
  Livingston, and Ontario counties.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Plan on snow covered and slippery road conditions 
  with reduced visibility. The hazardous conditions will impact 
  the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$

Hitchcock
709 
WWUS41 KBUF 170924
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
424 AM EST Thu Dec 17 2020

NYZ021-171200-
/O.CON.KBUF.WS.W.0005.000000T0000Z-201217T1200Z/
Allegany-
Including the city of Wellsville
424 AM EST Thu Dec 17 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...Heavy snow. Additional snow accumulations of less than 2
  inches.

* WHERE...Allegany county. Greatest snow accumulations expected 
  over the southeast portion of the county.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Travel will be very difficult with poor visibility and
  deep snow cover on roads. The hazardous conditions will impact
  the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Widespread accumulating snow will create dangerous travel
conditions.

Submit snow reports through our website or social media.

&&

$$

NYZ019-020-085-171200-
/O.CON.KBUF.WW.Y.0026.000000T0000Z-201217T1200Z/
Chautauqua-Cattaraugus-Southern Erie-
Including the cities of Jamestown, Olean, Orchard Park, 
and Springville
424 AM EST Thu Dec 17 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of less than 2 inches.

* WHERE...Chautauqua, Cattaraugus, and Southern Erie counties.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Plan on snow covered and slippery road conditions with
  reduced visibility. The hazardous conditions will impact the 
  morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$

NYZ003>005-011>014-171200-
/O.CON.KBUF.WW.Y.0026.000000T0000Z-201217T1200Z/
Monroe-Wayne-Northern Cayuga-Genesee-Wyoming-Livingston-Ontario-
Including the cities of Rochester, Newark, Fair Haven, Batavia, 
Warsaw, Geneseo, and Canandaigua
424 AM EST Thu Dec 17 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of less than 2 inches.

* WHERE...Monroe, Wayne, Northern Cayuga, Genesee, Wyoming, 
  Livingston, and Ontario counties.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Plan on snow covered and slippery road conditions with
  reduced visibility. The hazardous conditions will impact the
  morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$
598 
WWUS41 KBUF 171126
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
626 AM EST Thu Dec 17 2020

NYZ021-171230-
/O.CAN.KBUF.WS.W.0005.000000T0000Z-201217T1200Z/
Allegany-
Including the city of Wellsville
626 AM EST Thu Dec 17 2020

...WINTER STORM WARNING IS CANCELLED...

The heaviest snow has ended with any additional accumulation
expected to be an inch or less. 

$$

NYZ003>005-011>014-019-020-085-171230-
/O.CAN.KBUF.WW.Y.0026.000000T0000Z-201217T1200Z/
Monroe-Wayne-Northern Cayuga-Genesee-Wyoming-Livingston-Ontario-
Chautauqua-Cattaraugus-Southern Erie-
Including the cities of Rochester, Newark, Fair Haven, Batavia, 
Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Orchard Park, 
and Springville
626 AM EST Thu Dec 17 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

The heaviest snow has ended with any additional accumulation
expected to be an inch or less.

$$

Apffel

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter storm warning went out at Dec 16, 2:30 AM EST, 30 minutes earlier.

Area forecast discussion, Dec 16, 2:30 AM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
230 AM EST Wed Dec 16 2020

.SYNOPSIS...
Below normal temperatures continue the rest of the week. Low
pressure will move off the Mid Atlantic coast late Wednesday through
early Thursday, with widespread accumulating snow across much of the
region. The heaviest snow will fall near the Pennsylvania State
line, and the lightest snow will fall across northern portions of
the area. High pressure will bring a return to dry weather Friday.

&&

.NEAR TERM /THROUGH TODAY/...
The rest of the area will be dry overnight. Expect lows around zero
or even below zero east of Lake Ontario where clear skies prevail
through the night and in the teens elsewhere as departing low clouds
will be quickly replaced with mid and high clouds ahead of low
pressure system developing over the Ohio Valley.

On Wednesday, easterly lake effect will persist into western Lake
Ontario mainly over the lake and into southern Ontario. Otherwise,
as upper trough sharpens over the Ohio Valley, mid and high clouds
will thicken from the south and light snow will begin to arrive mid
to late afternoon over the Southern Tier, before spreading to along
and south of the NYS Thruway by early evening. Snow is expected to
remain light over much of the region through late Wednesday night
arriving after midnight east of Lake Ontario where low-level dry air
is last to be overcome. However, Southern Tier to the Finger Lakes
look to be in line for a period of moderate to possibly heavy snow
as H5/H7 troughs deepen and track from south central PA to near NYC.
Mid-level frontogenesis H7-H5 on northwest fringe of the mid-level
low could allow heavy snow to push into our far southeast forecast
area (Allegany County). Models (not just the NAM anymore) have
trended westward with that heavy snow over last 24 hours. Given the
trend, coordinated with NWS Binghamton and NWS State College and
opted to place a winter storm watch up for Allegany county even
though heaviest snow (over a foot) will stay south and east closer
to the mid-level low track. Possible that if the trend holds and the
edge of heavier snow does not jog back east, adjacent counties from
Cattaraugus to Ontario could eventually need advisory headlines as
well.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
The Nor'easter from the day prior will be off the the coast of New
Jersey Thursday morning, where it will track east and northeast into
the Atlantic the rest of the day Thursday. Meanwhile, high pressure
will span across the eastern Great Lakes and remain overhead of New
York State through at least Saturday morning. As such, a few lake
enhanced snow showers are possible south of Lake Ontario Thursday as
wrap around moisture combines with the northerly flow on the
backside of the low. As the aforementioned high pressure begins to
come more in demand Thursday night, snow showers will gradually
diminish. A period of dry weather is then expected from Thursday
night to Saturday morning as the high is overhead.

Weather conditions will begin to deteriorate Saturday as the next
upper level shortwave trough pushes its associated frontal boundary
across the Great Lakes. A head of the front, a primarily southerly
component to the wind will act to warm up temperatures into
widespread upper 30s, with the only exceptions being Northern WNY
warming up to 40 and the higher terrain east of Lake Ontario
remaining in the low to mid 30s. The frontal boundary will continue
to track east reaching the wester border late Saturday afternoon and
early evening. The front will then cross from west to east Saturday
night. While temperatures will be above freezing on Saturday, with
the timing of the front being around sunset, temperatures across
much of the area will have begun to drop to below freezing. All in
all, this mainly dwindles down to chance for a mix of snow and rain
showers across the Niagara Frontier early Saturday night before
switching completely over to all snow for the second half of
Saturday night. Areas outside of the Niagara Frontier can expect all
snow.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
A series of shortwave troughs will likely move across the eastern
Great Lakes region Sunday into next week. Rain and snow showers are
possible through Sunday night. A brief period of dry weather
expected Monday before a strong cold front tracks across the Great
Lakes Monday night into Tuesday. This cold front should lead to
below normal temperatures with rounds of lake effect snow showers
Tuesday.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Fair...VFR conditions will be found throughout the bulk of the
region for the remainder of the night and the first half of
Wednesday. The exception will be near the south shore of Lake
Ontario where some lake induced strato cu could result in a few
hours of MVFR cigs.

As we push into Wednesday afternoon...a developing coastal storm
will promote lowering cigs across the western counties. This will
especially be the case across the Southern Tier and portions of the
Finger Lakes where cigs of 2500 ft will be accompanied by the onset
of light snow. Vsbys at KJHW and KELZ will likely drop to IFR levels
by the end of the day.

As the storm system tracks up the Mid Atlantic coast tonight...
steady snow will spread north across all of the western counties.
This will lead to LIFR vsbys in snow...with the snow potentially
being heavy at times across parts of the Srn Tier and Finger Lakes
region.

Outlook...

Thursday...MVFR with a chance of snow showers.
Friday...Mainly VFR.
Saturday...VFR.
Saturday night and Sunday...MVFR. A chance of rain and snow showers.

&&

.MARINE...
Winds will shift from the north to the east through tonight, then
increase from the east Wednesday morning as low pressure deepens off
the east coast, and high pressure remains over Quebec. This will
produce moderate to strong easterlies on Lake Ontario, with an
extended period of Small Craft Advisory conditions from early
Wednesday morning through Thursday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Watch from 1 PM EST this afternoon through
     Thursday morning for NYZ021.
MARINE...Small Craft Advisory until 1 PM EST Thursday for LOZ042-043.

&&

SYNOPSIS...Hitchcock/JLA
NEAR TERM...Hitchcock/JLA
SHORT TERM...EAJ
LONG TERM...HSK
AVIATION...RSH
MARINE...Hitchcock/JLA
Hazardous weather outlook, Dec 15, 3:01 PM EST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
301 PM EST Tue Dec 15 2020

NYZ001>008-010>012-019-085-162015-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Chautauqua-Southern Erie-
301 PM EST Tue Dec 15 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ013-014-020-162015-
Livingston-Ontario-Cattaraugus-
301 PM EST Tue Dec 15 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A coastal storm could generate several inches of snow across the
Finger Lakes and portions of the Western Southern Tier Wednesday
afternoon through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ021-162015-
Allegany-
301 PM EST Tue Dec 15 2020

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-162015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
301 PM EST Tue Dec 15 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 3:00 AM ESTWinter Weather AdvisoryBUFCattaraugus, Cayuga, Chautauqua, Erie, Genesee, Livingston and 4 more27 hr

Nearby

Winter Storm Warnings in New York, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.